Find out what to do -- and why -- before giving up on an antidepressant.
By Kelli Miller
Reviewed by Louise Chang, MD
Antidepressants are designed to boost mood and relieve sadness, but for some patients, their side effects fuel another emotion: frustration. Just ask Maryland resident Jane Niziol.
Her doctor prescribed Paxil after a difficult breakup left her feeling depressed and overwhelmed. Niziol recalls the medicine calmed her mood. "Suddenly I didn't care about anything."
Except that the drug started to affect her waistline. After just a few months on Paxil, Niziol gained nearly 35 pounds. She soon found herself faced with a frustrating choice: Feel better on the medicine or feel fat? "I decided to stop taking it because I got fat," she admits.
Stories like Niziol's are common and unfortunate, experts say. Many patients with major depression quit antidepressant therapy too soon after starting, usually because of unwanted side effects, and often without telling their doctor.
Niziol gave antidepressant therapy a good, long try - she stuck with it for several months. But "at least 30% of patients who are prescribed an antidepressant never refill the medication after the first month," says Gary J. Kennedy, MD, director of the division of geriatric psychiatry at the Montefiore Medical Center in New York.
Quitting too soon makes it more likely depression symptoms will return. According to the National Institute of Mental Health (NIMH), patients with major depression should take an antidepressant for at least six to 12 months so the drug has time to work.
Give It Time
Antidepressants can be a valuable tool in the treatment of major depression, but they aren't a quick fix. They work by restoring the balance of naturally occurring, mood-regulating substances in the brain called neurotransmitters.
But these changes take time to occur. You won't notice an improvement in symptoms soon after you swallow the pill, like you might when you take a painkiller. Most patients see signs of improvement within two to four weeks.
"Patients need to take the medication 'on faith' [that they'll soon feel better]," Boadie W. Dunlop, MD, director of the Mood and Anxiety Recovery Program at Emory University School of Medicine, tells WebMD. "Early changes may not be very noticeable to a patient, although a spouse may note that the patient is less irritable."
But a lot of patients give up before the drug has had time to enact changes in the brain's chemistry. Side effects are the most common reason for quitting an antidepressant within the first two weeks.
Fatigue, nausea, insomnia, and sedation are common and most notable when the drug is first started. Stomach upset occurs in about 5% to 10% of patients. Doctors say these side effects, while frustrating, usually go away within a few weeks, and they encourage patients to persevere and continue therapy. Patients who are depressed can be vulnerable to feeling pessimistic or hopeless about antidepressant treatment and may give up too early, Dunlop warns. He says patients need to understand that treating the depression will make them more able to tackle the challenges in their life and thereby improve their overall situation.
"Sometimes, the doctor has not taken the time to explain the rationale for treating the depression and how the medicines are thought to work, so the patient may not fully comprehend the reason for the medications and stop prematurely," Dunlop says.
Reasons for Quitting
Weight gain, like Niziol experienced, is one of the most common reasons people quit taking antidepressants. Paxil and Remeron are among the most likely ones to cause weight gain. If you are worried about weight gain, ask your doctor which antidepressants are least likely to cause you to pack on the pounds.
Some antidepressants may also zap your sex drive. That's a leading reason why patients, particularly young men, quit antidepressant therapy without telling their doctors.
Other common reasons for quitting include cost of treatment and negative beliefs about the treatment itself. For example, family or friends may say that you don't need a pill to relieve mood symptoms. And sometimes, patients stop taking the drug simply because they feel better and don’t think they need it anymore, unaware that this means the medicine is doing its job, and without it, the depression could come back.
Is Your Dose Right?
Some patients stop taking antidepressants because they think the drug isn't working. It may be that their dose just needs to be adjusted, Kennedy says.
"Physicians are not up to date on how the medications should be administered. Underdosing is common," Kennedy tells WebMD.
The dose of an antidepressant is slowly increased over time, so it builds up in the body. Current data suggests the dose should be increased to usual adult, or indicated, dose within 10 days, not four weeks later as is sometimes done, Kennedy notes.
"Simply put, [the doctor should] write the prescription, call the patient in 48 hours to ask about side effects, and increase the dose by day 10 to get to the usual adult dose," Kennedy says. "Too often in the past, health care providers "go slow" and never get to the adult dose."
But never increase your dose without talking to your doctor first. Everyone is different, and some people may need to have their dose increased more slowly. "Taking more than the prescribed dose in the hopes of getting better quickly can cause agitation, anxiety, and insomnia," Dunlop says.
Call Before You Quit
If you are stopping the use of antidepressants, the same advice applies: Call your doctor first. Don't decrease your dose or stop an antidepressant "cold turkey."
Quitting can (but does not always) lead to uncomfortable, withdrawal-like symptoms, particularly if you do so abruptly after having taken the drug for a long time. Some drugs clear the body faster than others.
Niziol says when she quit the medicine after taking it for a year, "I felt sick for a full month and was incredibly tired. I never want to go through that ever again."
Doctors call what Niziol experienced "antidepressant discontinuation syndrome." A significant number of patients who abruptly stop taking an antidepressant have nausea, muscle aches, anxiety, sleep disturbances, and tingling sensations in their arms and legs. The symptoms usually ease within a few weeks and will rapidly go away if the antidepressant is resumed.
Your doctor should explain how to slowly and safely reduce your dose over a few days. Tapering off the drug, with your doctor's supervision, helps your body adjust to the chemical changes and prevents severe withdrawal-like symptoms.
It Takes Teamwork
Communicating with your doctor is key when you're taking antidepressants. Here are seven steps you can take to build that partnership:
• Tell your doctor if you have ever taken antidepressants before.
• Get written instructions from your doctor on how to take the medicine. Studies have shown that patients don't always correctly recall their doctor's instructions.
• Schedule regular doctor visits, and make sure you keep them.
• Ask your doctor what side effects you can expect, and for how long.
• Tell your doctor about any side effects, and ask about ways to cope with them.
• Call your doctor if you are thinking about quitting the drug for any reason, even if it's because you feel better.
• If you don't see any improvement after two weeks on an antidepressant, tell your doctor.
You may need to try more than one type of antidepressant medication before you find the right fit. But that may not always be the case.
Researchers at Emory University are conducting a study to see if they can predict how patients will respond to depression treatments, so that in the future, doctors will be better able to choose the best medicine for a given patient.
But the bottom line remains the same: You have to stick with therapy in order to see a benefit, and having a good relationship with your doctor can help.
"Writing the prescription is the easy, or boring, part. Monitoring the patient's perceptions, the relationship, is the key to good outcomes," Kennedy says.